Alert archive / Ohio / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 46, NWS Cleveland, OH

June 4, 2020Holmes County, Wayne County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jun 4, 2020, 1:52 PM EDT for Holmes County, Wayne County, Ohio. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2020, 1:52 PM EDT (17:52 UTC)
Expired
Jun 4, 2020, 2:45 PM EDT
In force
53 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

Counties Holmes County, OH, Wayne County, OH

The radar

The Cleveland radar (KCLE), 90 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 2:00 PM EDTTSTM WND DMG2 E Killbuck, OHSEVERAL TREES DOWN ALONG STATE ROUTE 62 SOUTH OF STATE ROUTE 83 AND ALSO ALONG COUNTY ROAD 35.
Jun 4, 2:07 PM EDTHAIL 13 Wnw Millersburg, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 12:55 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 5.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2020-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2020-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1364 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

005 
WUUS51 KCLE 041752
SVRCLE
OHC075-169-041845-
/O.NEW.KCLE.SV.W.0046.200604T1752Z-200604T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
152 PM EDT Thu Jun 4 2020

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Wayne County in northeastern Ohio...
  Holmes County in northeastern Ohio...

* Until 245 PM EDT.

* At 152 PM EDT, a severe thunderstorm was located over Glenmont, or
  7 miles west of Millersburg, moving northeast at 25 mph.

  HAZARD...Two inch hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           damage to trees and power lines.

* Locations impacted include...
  Millersburg, Berlin, Walnut Creek, Sugarcreek, Dalton, Shreve,
  Killbuck, Holmesville, Glenmont, Mount Eaton, Nashville, Winesburg,
  Farmerstown, Apple Creek, Baltic, Fredericksburg, Mount Hope and
  Charm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4045 8202 4058 8218 4081 8185 4081 8165
      4064 8165 4063 8167 4062 8166 4044 8167
TIME...MOT...LOC 1752Z 244DEG 21KT 4055 8206 

HAIL...2.00IN
WIND...60MPH
 
$$

King
2 follow-up statements
261 
WWUS51 KCLE 041820
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
220 PM EDT Thu Jun 4 2020

OHC075-169-041845-
/O.CON.KCLE.SV.W.0046.000000T0000Z-200604T1845Z/
Wayne OH-Holmes OH-
220 PM EDT Thu Jun 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR SOUTHEASTERN WAYNE AND EASTERN HOLMES COUNTIES...

At 220 PM EDT, a severe thunderstorm was located near Holmesville, or
near Millersburg, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vehicles is possible. Expect damage to 
         trees and power lines.

Locations impacted include...
Millersburg, Berlin, Walnut Creek, Sugarcreek, Dalton, Holmesville,
Mount Eaton, Winesburg, Farmerstown, Apple Creek, Baltic,
Fredericksburg, Mount Hope and Charm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4045 8194 4066 8197 4081 8185 4081 8165
      4064 8165 4063 8167 4062 8166 4044 8167
TIME...MOT...LOC 1820Z 244DEG 21KT 4062 8186 

HAIL...1.00IN
WIND...60MPH
 
$$

King
268 
WWUS51 KCLE 041841
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
241 PM EDT Thu Jun 4 2020

OHC075-169-041851-
/O.EXP.KCLE.SV.W.0046.000000T0000Z-200604T1845Z/
Wayne OH-Holmes OH-
241 PM EDT Thu Jun 4 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WAYNE AND EASTERN
HOLMES COUNTIES WILL EXPIRE AT 245 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northeastern Ohio.

LAT...LON 4045 8194 4066 8197 4081 8185 4081 8165
      4064 8165 4063 8167 4062 8166 4044 8167
TIME...MOT...LOC 1841Z 244DEG 21KT 4067 8173 

$$

Saunders

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 1:47 PM EDT, 5 minutes earlier.

Area forecast discussion, Jun 4, 1:47 PM EDT, 5 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
147 PM EDT Thu Jun 4 2020

.SYNOPSIS...
A stationary front will be located across central Ohio through
much of the day today before lifting north by Thursday night. On
Friday, a cold front will move southeast across the region as
low pressure moves from southern Ontario into Quebec. High
pressure will build south across the Great lakes through the
weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
Severe thunderstorm watch has been issued for the southeast part
of the area, with large hail and damaging winds possible from
ongoing and developing convection through late afternoon/early
evening.

Original Discussion...Mostly quiet weather is expected
through the morning as temperatures slowly rise to the low 80s
by the early afternoon under mostly cloudy skies. Convection
will initiate around 18Z later today as MLCAPE reaches 1500 to
2000 J/kg and the surface cap erodes. A subtle 30 knot 850 mb
jet appears to develop across the Ohio Valley coincident or just
proceeding convective initiation, enhancing effective shear
values near 25 to 30 knots. This would support at least somewhat
organized multicells with the primary hazard being damaging
wind gusts associated with wet microbursts. DCAPEs will reach
the near 1000s J/kg with PWATs around 1.8s and large theta-e
differences which will be supportive of water- loaded
downdrafts. Isolated pockets of up to 1 inch hail are also
possible with EL's expected to reach near 200 mb and lapse rates
~6 C/km, though melting will be an issue with high low level
layer RH and wet bulb zero heights around 10,000 ft. This
thunderstorm activity is expected to diminish around the late
evening hours (between 0-3Z) with the highest confidence and
therefore likely PoPs in an axis extending from Mansfield
towards Youngstown.

By Friday, the stationary front will have lifted north of the area
while a weak cold front approaches the area from the west. Another
round of thunderstorms ahead of this front will be possible Friday,
though not anticipating much in the way of severe weather with
effective shear under 20 knots and limited moisture associated with
the front. Highs on Friday will mostly be in the low to mid 80s,
though some upper 80s could be seen across NW OH as dry air behind
the front would allow for clearing.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
The short term forecast period begins on Friday night with an upper
trough axis north of the forecast area that will push east of the
area, bringing a surface cold front through the area. There appears
to be enough moisture and instability ahead of this front for
scattered showers and thunderstorms to be present over the region
into Friday evening, tapering quickly with the cold frontal passage.
Temperatures on Friday night will stay in the low to mid 60s over
the region, as the better cold air advection waits until Saturday.

The weekend forecast appears both quiet and Spring-like over the
area. High pressure will build in from the northwest over the course
of the weekend as an upper ridge strengthens to the west. This
should allow for dry conditions across the forecast area.
Temperatures will modify a bit on Saturday with highs in the 70s to
lower 80s. A better cold air advection push will occur on Saturday
night into Sunday as the surface low moves north of the area and
north to northeast flow allows for some cooler air aloft to enter
the region. Have Sunday temperatures in the 60s to lower 70s across
the area, or a several degrees below normal for the first weekend of
June.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
The long term forecast period looks to begin fairly quiet on Monday
as the area remains under the influence of high pressure. The
strengthening upper ridge to the west of the region will move
overhead and nudge the surface high east, allowing for warmer air to
enter the region. Therefore, have temperatures recovering into the
70s to lower 80s. The pattern for Tuesday into Wednesday becomes a
bit more uncertain as they depend greatly on the track of Tropical
Storm Cristobal, which is expected to land on the Gulf Coast on
Monday. The remnant system will track towards the area next week and
will bring the next significant chance for wet weather. Given timing
and track uncertainty, will cap at 40 percent PoPs for now with
warming temperatures.

&&

.AVIATION /18Z Thursday THROUGH Tuesday/...
Focus for the period is ongoing convection just east of KMFD and
west of KCAK. This will impact KCAK over the first few hours of
the TAF, and possibly KYNG/KERI through 00Z. Additional
showers/possible TSRA may impact KMFD near or just after 00Z.
Reductions to IFR possible in the heaviest TSRA, otherwise
mainly VFR conditions expected at these terminals and elsewhere.
Some lower ceilings and possible BR at KCAK and KYNG cannot be
ruled out towards 12Z where the heaviest rains fall this
afternoon. Winds will generally be out of the south through the
period.

Outlook ...Non-VFR possible Friday night with a cold front.

&&

.MARINE...
A stalled frontal boundary south of Lake Erie will allow for light
flow over the lake today and tonight. Shower and thunderstorm
activity is expected to develop along the front today and scattered
activity could spread over the lake. Additional shower and
thunderstorm activity is possible on Friday as a cold front
approaches from the northwest and will cross the lake on Friday
night. High pressure builds from the northwest for the weekend and
north to northeast winds will be present over the lake. Generally
light flow should allow for waves to remain minor for the nearshore
zones. High pressure gets nudged eastward on Monday and flow will
become more easterly, but still light enough to avoid any marine
concerns. In summary, at this time, no marine headlines are expected
through early next week.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Kahn
NEAR TERM...Greenawalt/Kahn
SHORT TERM...Sefcovic
LONG TERM...Sefcovic
AVIATION...Greenawalt
MARINE...Sefcovic
Hazardous weather outlook, Jun 4, 1:14 PM EDT, 38 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
114 PM EDT Thu Jun 4 2020

OHZ029>033-037-038-047-051715-
Richland-Ashland-Wayne-Stark-Mahoning-Morrow-Holmes-Knox-
114 PM EDT Thu Jun 4 2020

...SEVERE THUNDERSTORM WATCH 249 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

LEZ061-142>149-162>169-051715-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
114 PM EDT Thu Jun 4 2020

This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie and western Lake Erie.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ003-006>014-017>023-027-028-036-089-PAZ001>003-051715-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Marion-Ashtabula Lakeshore-Northern Erie-
Southern Erie-
114 PM EDT Thu Jun 4 2020

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 4, 1:47 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
147 PM EDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             4 NE BUTLER             40.63N 82.39W
06/04/2020  E0.75 INCH       RICHLAND           OH   PUBLIC

            DIME SIZE HAIL.

&&

ANM

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 1:04 PM EDTSevere Thunderstorm WarningCLEKnox, Morrow41 min
Jun 4, 1:29 PM EDTSevere Thunderstorm WarningCLEAshland, Holmes, Knox, Richland, Wayne46 min
Jun 4, 2:24 PM EDTSevere Thunderstorm WarningCLEStark, Summit, Wayne51 min
Jun 4, 2:48 PM EDTAreal Flood AdvisoryCLEStark3 hr
Jun 4, 3:16 PM EDTFlash Flood WarningCLEStark3 hr
Jun 4, 3:38 PM EDTAreal Flood AdvisoryCLEMahoning112 min
Jun 4, 5:29 PM EDTAreal Flood AdvisoryCLEMahoning91 min
Jun 4, 6:46 PM EDTAreal Flood WarningCLEStark3 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.